Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


An algebraic theory of integration methods
HTML articles powered by AMS MathViewer

by J. C. Butcher PDF
Math. Comp. 26 (1972), 79-106 Request permission


A class of integration methods which includes Runge-Kutta methods, as well as the Picard successive approximation method, is shown to be related to a certain group which can be represented as the family of real-valued functions on the set of rooted trees. For each integration method, a group element is defined corresponding to it and it is shown that the numerical result obtained using the method is characterised by this group element. If two methods are given, then a new method may be defined in such a way that when it is applied to a given initial-value problem the result is the same as for the successive application of the given methods. It is shown that the group element for this new method is the product of the group elements corresponding to the given methods. Various properties of the group and certain of its subgroups are examined. The concept of order is defined as a relationship between group elements.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65L99
  • Retrieve articles in all journals with MSC: 65L99
Additional Information
  • © Copyright 1972 American Mathematical Society
  • Journal: Math. Comp. 26 (1972), 79-106
  • MSC: Primary 65L99
  • DOI:
  • MathSciNet review: 0305608